Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Open Medicine

formerly Central European Journal of Medicine

Editor-in-Chief: Darzynkiewicz, Zbigniew


IMPACT FACTOR 2018: 1.221

CiteScore 2018: 1.01

SCImago Journal Rank (SJR) 2018: 0.329
Source Normalized Impact per Paper (SNIP) 2018: 0.479

ICV 2017: 152.94

Open Access
Online
ISSN
2391-5463
See all formats and pricing
More options …
Volume 9, Issue 3

Issues

Volume 10 (2015)

Amiodarone neurotoxicity: the other side of the medal

Giuliana Galassi / Eleni Georgoulopoulou / Alessandra Ariatti
Published Online: 2014-07-08 | DOI: https://doi.org/10.2478/s11536-013-0306-y

Abstract

The efficacy of amiodarone is tempered by its toxicity, with 50% of long-term users discontinuing the drug. The non-cardiac side effects of amiodarone may involve central and peripheral nervous system. We studied two patients treated with amiodarone for 46 and 15 months respectively. Both patients exhibited progressive distal extremity weakness, impaired perception, loss of deep reflexes. Electrophysiology identified a widespread, sensorimotor polyneuropathy with features of axonal loss and demyelination. Visual evoked potentials (VEPs) showed prolonged P100 latency bilaterally in absence of visual symptoms or brain magnetic resonance imaging (MRI) abnormalities. Extensive laboratory examinations excluded known causes of peripheral neuropathies. At 21 months after amiodarone withdrawal, P100 latency of case 1 VEPs returned to normal, whereas polyneuropathy continued to progress. In the second patient neuropathy has worsened similarly over 2 years whereas P100 latency of VEPs recovered to normal within 7 months after withdrawal of amiodarone. These findings may suggest different mechanisms of toxicity, which could be due to amiodarone pharmacokinetic and its metabolite effects on the peripheral nerves, as opposed to the optic nerve. We emphasize that use of amiodarone needs monitoring of patients at risk of development side effects.

Keywords: Amiodarone-induced neuropathy; Antiarrhythmic drugs; Optic neuropathy; Visual evoked potentials; Demyelination

  • [1] Fraser AG, McQueen INF, Watt AH, Stephens MR. Peripheral neuropathy during longterm highdose amiodarone therapy. J Neurol Neurosurg Psychiatry 1985;48:576–578 http://dx.doi.org/10.1136/jnnp.48.6.576CrossrefGoogle Scholar

  • [2] Kang HM, Kang YS, Kim SH, Seong JK, Kang DJ, Lee HY, Lee BS. Amiodarone-induced hepatitis and polyneuropathy. Korean J Intern Med 2007;22:225–229 http://dx.doi.org/10.3904/kjim.2007.22.3.225CrossrefGoogle Scholar

  • [3] Jacobs JM, Costa-Jussà FR. The pathology of amiodarone neurotoxicity. II. Peripheral neuropathy in man. Brain 1985;108:753–769 http://dx.doi.org/10.1093/brain/108.3.753CrossrefGoogle Scholar

  • [4] Costa-Jussa’ FR, Jacobs JM. The pathology of amiodarone neurotoxicity.I Experimental studies with reference to changes in other tissues. Brain 1985;108:735–752 http://dx.doi.org/10.1093/brain/108.3.735CrossrefGoogle Scholar

  • [5] Mackenzie C, Syed J, Pollak TP, Koren G. Falling between the cracks: a case of amiodarone toxicity. CMAJ 2007;183:1393–1397 http://dx.doi.org/10.1503/cmaj.100351CrossrefGoogle Scholar

  • [6] Orr E C, Ahlskog E. Frequency, characteristics and risk factors of amiodarone neurotoxicity. Arch Neurol 2009;66:865–869 http://dx.doi.org/10.1001/archneurol.2009.96CrossrefGoogle Scholar

  • [7] The collaborative Group for the study of Polyneuropathy Antiarrhytmic drugs and polyneuropathy J Neurol Neurosurg Psychiatry 1994;57:340–343 Google Scholar

  • [8] Purvin V, Kawasaki A, Borruat FX. Optic neuropathy in patients using amiodarone. Arch Ophthalmol 2006;124:696–701 http://dx.doi.org/10.1001/archopht.124.5.696CrossrefGoogle Scholar

  • [9] Passman, RS, Bennet CL, Purpura JM, Kapur R, Johnson LN, Raisch DW, West DP, Edwards BJ, Belknap SM, Liebling DB, Fisher MJ, Samaras AT, Jones LGA, Tulas KME, McKoy J. Amiodaroneassociated optic neuropathy a critical review. A J Med 2012;125: 447–453 http://dx.doi.org/10.1016/j.amjmed.2011.09.020CrossrefGoogle Scholar

  • [10] Johnson LN, Krohel GB, Thomas ER. The clinical spectrum of amiodarone-associated optic neuropathy. J Natl Med Assoc 2004;96:1477–1491 Google Scholar

  • [11] Mansour AM, Puklin JE, O’Grady R. Optic nerve ultrastructure following amiodarone therapy. J Clin Neurophthalmol 1988;8:231–237 Google Scholar

  • [12] Van den Bergh PY, Hadden RD, Bouche P, Cornblath DR, Hahn A, Illa I, Koski CL, Léger JM, Nobile-Orazio E, Pollard J, Sommer C, van Doorn PA, van Schaik IN; European Federation of Neurological Societies; Peripheral Nerve Society.Guideline on management of chronic inflammatory demyelinating polyradiculoneuropathy: Report of a joint task force of the European Federation of Neurological Societies and the Peripheral Nerve Society — First Revision. Eur J Neurol. 2010;17:356–363 http://dx.doi.org/10.1111/j.1468-1331.2009.02930.xCrossrefGoogle Scholar

  • [13] Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, Janecek E, Domecq C, Greenblatt DJ. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239–245 http://dx.doi.org/10.1038/clpt.1981.154CrossrefGoogle Scholar

  • [14] Burakgazi AZ, Polydefkis M, HöKe A. Skin biopsy proven of flecainide-induced neuropathy. Muscle Nerve 2011;45:144–146 http://dx.doi.org/10.1002/mus.22239CrossrefWeb of ScienceGoogle Scholar

  • [15] Serviddio G, Bellanti F, Guidetti AM, Gnoni GV, Capitanio N, Tamborra R, Romano AD, Quinto M, Blonda M, Vendemiale G, Altomare E. Mitochondrial oxidative stress and respiratory chain dysfunction account for liver toxicity during amiodarone but not dronedarone administration Free Radic Biol Med. 2011;51:2234–2242 http://dx.doi.org/10.1016/j.freeradbiomed.2011.09.004Web of ScienceCrossrefGoogle Scholar

  • [16] Santoro L, Barbieri F, Nucciotti R, Battaglia F, Crispi F, Ragno M, Greco P, Caruso G. Amiodaroneinduced experimental acute neuropathy in rats. Muscle Nerve 1992;15:788–795 http://dx.doi.org/10.1002/mus.880150707CrossrefGoogle Scholar

  • [17] Stojkovic T, de Seze J, Hurtevent JF, Arndt C, Beaume A, Hache JC, Vermersch P. Visual evoked potentials study in chronic idiopathic inflammatory demyelinating polyneuropathy. Clin Neurophysiol. 2000;111:2285–2291 http://dx.doi.org/10.1016/S1388-2457(00)00478-8CrossrefGoogle Scholar

  • [18] Tsai DC, Lin PK, Lin KP, Kao KP, Liu JH. Optic neuropathy in a patient with chronic inflammatory demyelinating polyneuropathy. Eye (Lond) 2010;14:911–912 http://dx.doi.org/10.1038/eye.2000.252CrossrefGoogle Scholar

  • [19] Allen D, Riordan-Eva P, Paterson RW, Hadden RDM. Subacute peripheral and optic neuropathy with no evidence of a toxic or nutritional cause. Clin Neurol Neurosug 2013;115:1389–1393 http://dx.doi.org/10.1016/j.clineuro.2013.01.002Web of ScienceCrossrefGoogle Scholar

About the article

Published Online: 2014-07-08

Published in Print: 2014-06-01


Citation Information: Open Medicine, Volume 9, Issue 3, Pages 437–442, ISSN (Online) 2391-5463, DOI: https://doi.org/10.2478/s11536-013-0306-y.

Export Citation

© 2014 Versita Warsaw. This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 3.0 License. BY-NC-ND 3.0

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

[1]
Reactions Weekly, 2014, Volume 1513, Number 1, Page 6

Comments (0)

Please log in or register to comment.
Log in